It's a sweet treat, but too much of a certain type of honey triggered a
dangerous irregular heartbeat in a Turkish father and son, according to a new
So-called "mad honey poisoning" is very rare but can happen, experts say. In
this case, the pair consumed too much honey made from the pollen of
rhododendrons, which can cause heart rhythm problems.
The case involved a 68-year-old man and his 27-year-old son in Turkey who
were admitted to a hospital emergency department at the same time with symptoms
of vomiting and dizziness. Doctors determined that both of them had heart rhythm
Both men reported that their breakfasts over the previous three days had
included large amounts of honey from the Black Sea region of Turkey. This led
doctors to consider that the men could be suffering from "mad honey
The condition can occur after people eat honey contaminated with
grayanotoxin, a chemical contained in nectar from the Rhododendron species
ponticum and luteum. Grayanotoxin has a harmful effect on the
Mad honey poisoning typically lasts no more than 24 hours. The symptoms of
the two men in the study resolved without the need for any medications. An
analysis of the honey they consumed showed that it did contain pollen from the
two Rhododendron species.
Mad honey poisoning occurs most frequently in people who have consumed honey
from the Black Sea region of Turkey, a major beekeeping area that is also the
native habitat of Rhododendron ponticum and luteum.
However, the possibility of mad honey poisoning should always be considered
in any previously healthy person who arrives at hospital with unexplained heart
rhythm problems, said study author Dr Ugur Turk, of Central Hospital in Izmir,
"The dissemination of honey around the world means that physicians anywhere
may be faced with honey poisoning," Turk said in a cardiology society news
release. He said that anyone who buys honey from Turkey should first consume a
small amount and then leave it for a few days before eating any more in order to
determine if they experience any problems.
The US Food and Drug Administration has more about grayanotoxin
and mad honey poisoning.